Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Pueblo, CO

July 9, 2006Bent County, Crowley County, Otero County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 9, 2006, 5:55 PM MDT for Bent County, Crowley County, Otero County, Colorado. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2006, 5:55 PM MDT (23:55 UTC)
Expired
Jul 9, 2006, 8:00 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Bent County, CO, Crowley County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:30 PM MDTFLASH FLOOD1 N Las Animas, COHIGHWAY 194 CLOSED BETWEEN COUNTY ROADS 8 AND 10 DUE TO WATER FLOWING OVER ROADWAY
Jul 9, 6:30 PM MDTFLASH FLOOD1 S Ordway, COSEVERAL COUNTY ROADS CLOSED DUE TO FLOODING IN THE VICINITY OF ORDWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPUB 092356
FFWPUB
COC011-025-089-100200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
555 PM MDT SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 800 PM MDT...

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA. RADAR HAS        
  INDICATED 2 TO 3 INCHES OF RAIN HAS FALLEN WITH THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  SUGAR CITY.
  ORDWAY.

LAS ANIMAS WILL ALSO SEE HEAVY RAIN WITH THIS STORM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND 
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT 
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE 
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY 
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN 
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

LAT...LON 3820 10386 3798 10316 3823 10315 3824 10348
      3834 10385

$$
3 follow-up statements
000 
WGUS75 KPUB 100028
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT SUN JUL 9 2006

COC011-025-089-100200-
OTERO CO-CROWLEY CO-BENT CO-
625 PM MDT SUN JUL 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHWESTERN BENT...SOUTHEASTERN CROWLEY AND NORTHEASTERN OTERO
COUNTIES...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

ONE TO THREE INCHES OF RAIN HAS FALLEN FROM ORDWAY...TO 3 MILES 
NORTH OF CHERAW...TO 5 MILES NORTH OF LAS ANIMAS.

THE HEAVIEST RAIN IS EXPECTED TO FALL ACROSS NORTHERN BENT 
COUNTY...MAINLY NORTH OF HIGHWAY 50. ANOTHER 2 TO 3 INCHES OF RAIN 
WILL BE POSSIBLE.


LAT...LON 3820 10386 3798 10316 3823 10315 3824 10348
      3834 10385

$$
000 
WGUS75 KPUB 100115
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT SUN JUL 9 2006

COC011-025-089-100200-
OTERO CO-CROWLEY CO-BENT CO-
711 PM MDT SUN JUL 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHERN BENT...CROWLEY AND NORTHERN OTERO COUNTIES...

AT 703 PM MDT...MODERATE TO LOCAL AREAS OF HEAVY RAIN WERE STILL 
FALLING ACROSS THE BENT...CROWLEY AND OTERO COUNTIES. THE HEAVIEST 
RAIN WERE FALLING ACROSS NORTHERN BENT AND WESTERN OTERO COUNTIES. 
RADAR INDICATES 1 TO 2 INCHES WITH LOCAL 3 INCH AMOUNTS HAVE FALLEN 
ACROSS THIS REGION. SOME ADDITIONAL HEAVY RAIN WILL BE POSSIBLE THE 
REST OF THIS EVENING.

PLEASE DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROADS. TURN 
AROUND...DONT DROWN.

LAT...LON 3819 10401 3793 10388 3794 10281 3823 10282
      3824 10351 3848 10353 3848 10399

$$
000 
WGUS75 KPUB 100150
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
744 PM MDT SUN JUL 9 2006

COC011-025-089-100154-
OTERO CO-CROWLEY CO-BENT CO-
744 PM MDT SUN JUL 9 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN BENT...
CROWLEY AND NORTHERN OTERO COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE AREA. LIGHT TO OCCASIONALLY MODERATE 
RAIN WAS STILL FALLING ACROSS NORTHERN BENT COUNTY.

WATER LEVELS ACROSS THE REGION ARE STILL RUNNING HIGH. PLEASE USE 
CAUTION IN AND NEAR STREAMS AND ARROYOS. BE ALERT FOR PONDING OF 
WATER ON ROADWAYS.

IF HEAVY RAIN REDEVELOPS...ESPECIALLY ACROSS NORTHERN BENT 
COUNTY...THEN A NEW FLASH FLOOD WARNING MAY BE NECESSARY. PLEASE 
STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 3819 10401 3793 10388 3794 10281 3823 10282
      3824 10351 3848 10353 3848 10399

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:03 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 9, 2:03 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT SUN JUL 9 2006

.SHORT TERM...
(TONIGHT AND MONDAY)

HEAVY RAIN POTENTIAL IS STILL THE MAIN CONCERN. WITH ONGOING WEA TO
WATCH WL KEEP THIS SHORT.  HEAVY RAIN HAS ALREADY BEEN OCCURRING OVR
SOME PORTIONS OF THE FORECAST AREA.  WL GO LIKELY POPS ACRS THE AREA
FOR THIS EVENING AS THERE IS CURRENTLY FAIRLY GOOD COVERAGE OF PCPN.
FLASH FLOOD WATCH AREA STILL LOOKS GOOD SO WL NOT MAKE ANY CHANGES.
UPR LVL SYSTEM HAS BEEN MOVING OVR THE AREA TODAY AND A DRY SLOT IS
TRYING TO WORK ITS WAY NORTHWARD INTO SRN CO. WEAK UPR TROF WL BE
OVR THE AREA THRU THE SHORT TERM...WITH A STRONGER TROF APPROACHING
FROM THE WEST MON AFTERNOON.  WITH SOME UPR LIFT REMAINING OVR THE
AREA THRU THE NIGHT...WL DECREASE POPS AFTER MIDNIGHT...BUT WL STILL
KEEP IN ISOLD TO SCT PCPN CHANCES. ON MON SPECIFIC HUMIDITIES
DECREASE A LITTLE AS THE INCREASING WRLY FLOW ASSOCIATED WITH THE
APPROACHING UPR TROF BRINGS A LITTLE DRYING.  THUS SHOULD NOT SEE
PCPN AS WIDESPREAD AS WE HAVE THE LAST SEVERAL DAYS. 28

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

SHOULD SEE CONVECTION CONTINUING OVER THE SE PLAINS THROUGH MON
EVE...NORTH OF A WARM FRONT EXTENDING THROUGH THE OK PANHANDLE AND
SW KS FROM A SFC LOW IN NE NM. THIS LOW WILL WEAKEN AND SHIFT EWD
OVERNIGHT...AS THE POSITIVELY TILTED SHORTWAVE OVER THE DAKOTAS
DEPARTS TO THE EAST. THIS WILL ALLOW DRYER AIR TO MOVE BACK INTO
SE CO.

MADE ONLY MINOR CHANGES TO THE GRIDS THROUGH THE EXTENDED. GLOBAL
MODELS ARE IN GOOD AGREEMENT IN REBUILDING THE UPPER HIGH OVER THE S
PLAINS. IF ANYTHING...THE LATEST RUNS DEPICT A MORE ROBUST RIDGE.
DRYEST AIR ALOFT WILL REMAIN TO THE WEST...OVER THE GREAT BASIN...SO
WILL STILL SEE THE POSSIBILITY OF MOSTLY DIURNAL MTN CONVECTION EACH
DAY. GENERALLY DRY PATTERN WILL PRECLUDE ANY DECENT CHANCE AT
RAIN FOR THE SAN LUIS VALLEY HOWEVER...SO HAVE DROPPED LOW POPS
FOR THOSE ZONES.

MAIN STORY WILL BE THE RETURN OF HOT WEATHER FOR THE PLAINS TUE
THROUGH SAT. H7-H6 TEMPS SUPPORT TEMPS IN THE MID 90S...SO WITH
SUPER-ADIABATIC RATES CLOSE TO THE SURFACE SHOULD FLIRT WITH THE
CENTURY MARK AT TRADITIONAL HOT SPOTS ALONG THE ARK VLLY. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ072-COZ073-
COZ074-COZ075-COZ076-COZ077-COZ078-COZ079-COZ080-COZ081-COZ082-
COZ083-COZ084-COZ085-COZ086-COZ087-COZ088-COZ089-COZ093-COZ094-
COZ095-COZ096-COZ097-COZ098-COZ099.

&&

28/44
Hazardous weather outlook, Jul 9, 6:56 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT SUN JUL 9 2006

COZ058>089-093>099-101300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT SUN JUL 9 2006

...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MDT THIS MORNING
THROUGH THIS EVENING FOR THE SOUTHEAST COLORADO MOUNTAINS...THE I-25
CORRIDOR AND THE SOUTHEAST COLORADO PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE OVER THE SOUTHEAST
COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE SOUTHEAST COLORADO
PLAINS TODAY INTO TONIGHT.  ADDITIONAL RAINFALL ACCUMULATIONS OF
1 TO 2 INCHES WILL BE POSSIBLE IN THIS AREA FROM LATER THIS MORNING
INTO THIS EVENING.  IN AREAS OF MORE INTENSE THUNDERSTORM
ACTIVITY...LOCALLY HEAVIER RAINFALL AMOUNTS WILL BE POSSIBLE BY LATE
TONIGHT.  THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED SOILS
FROM RECENT DAYS PRECIPITATION...IS EXPECTED TO RESULT IN A HIGH
POTENTIAL FOR FLOODING ACROSS SOUTHEAST COLORADO TODAY INTO
TONIGHT.  SERIOUS FLASH FLOODING IS POSSIBLE.

WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN
RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO
FLOOD PROBLEMS TODAY INTO TONIGHT.

THE REMAINING AREAS OF SOUTHERN COLORADO CURRENTLY NOT COVERED BY
THE FLASH FLOOD WATCH WILL ALSO HAVE THE POTENTIAL TO SEE HEAVY RAIN
TODAY INTO TONIGHT. HOWEVER...THE POTENTIAL FLOODING IN THESE AREAS IS
EXPECTED TO BE MORE LOCALIZED AND GENERALLY OF LESSER IMPACT.

THIS IS A POTENTIALLY DANGEROUS SITUATION FOR SOUTHERN COLORADO.
PAY CLOSE ATTENTION TO THE WEATHER TODAY AND TONIGHT.  STAY TUNED TO
NOAA WEATHER RADIO...THE LOCAL MEDIA...OR MONITOR THE INTERNET FOR
THE MOST TIMELY WARNING AND FORECAST INFORMATION ISSUED BY THE
NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS UP TO 40 MPH. FOR THE REMAINDER OF THE
WEEK INTO NEXT WEEKEND....THERE WILL BE A POTENTIAL FOR THUNDERSTORMS
MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS DURING THE DURING THE
AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE
CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 40 MPH...AND LITTLE
OR NO RAINFALL. WITH LONG TERM DROUGHT PROBLEMS...THE THREAT FOR
WILDFIRES WILL BE INCREASING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER MUCH OF SOUTHERN COLORADO TODAY AND TONIGHT.

77/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:12 PM MDTFlash Flood WarningPUBCuster, Pueblo2 hr
Jul 9, 4:37 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 11 more18 hr
Jul 9, 12:38 PM MDTTornado WarningPUBAlamosa, Conejos, Costilla67 min
Jul 9, 1:10 PM MDTSevere Thunderstorm WarningPUBBaca45 min
Jul 9, 2:55 PM MDTFlash Flood WarningPUBBaca6 hr
Jul 9, 4:34 PM MDTTornado WarningPUBPueblo56 min
Jul 9, 5:00 PM MDTFlash Flood WarningPUBPueblo2 hr
Jul 9, 5:15 PM MDTTornado WarningPUBCrowley29 min
Jul 9, 5:23 PM MDTTornado WarningPUBPueblo12 min
Jul 9, 5:29 PM MDTTornado WarningPUBBent, Otero61 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.